Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 249, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2017, 5:22 PM CDT for Bremer County, Butler County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 5:22 PM CDT (22:22 UTC)
- Expired
- Jul 19, 2017, 6:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bremer County, IA, Butler County, IA
The radar
The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:45 PM CDT | TSTM WND DMG | Sumner, IA | TWITTER REPORT SHARED FROM KWWL OF TREES AND POWER LINES DOWN IN SUMNER. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 12:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
772
WUUS53 KDMX 192222
SVRDMX
IAC017-023-192300-
/O.NEW.KDMX.SV.W.0249.170719T2222Z-170719T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
522 PM CDT WED JUL 19 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Bremer County in northeastern Iowa...
Northeastern Butler County in north central Iowa...
* Until 600 PM CDT.
* At 521 PM CDT, severe thunderstorms were located along a line
extending from near New Hampton to Nashua to Greene, moving east at
60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waverly, Sumner, Tripoli, Greene, Readlyn, Plainfield, Frederika
and Waverly Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. These storms have a history of producing damaging winds.
&&
LAT...LON 4264 9215 4272 9249 4291 9287 4291 9208
4264 9208
TIME...MOT...LOC 2221Z 287DEG 53KT 4303 9235 4293 9252 4288 9277
HAIL...<.75IN
WIND...60MPH
$$
MF3 follow-up statements
370
WWUS53 KDMX 192234
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
534 PM CDT WED JUL 19 2017
IAC017-023-192300-
/O.CON.KDMX.SV.W.0249.000000T0000Z-170719T2300Z/
Bremer IA-Butler IA-
534 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR BREMER AND NORTHEASTERN BUTLER COUNTIES...
At 534 PM CDT, severe thunderstorms were located along a line
extending from near Hawkeye to near Tripoli to near Waverly, moving
east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waverly, Sumner, Tripoli, Greene, Readlyn, Plainfield, Frederika and
Waverly Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9215 4272 9249 4291 9287 4291 9208
4264 9208
TIME...MOT...LOC 2234Z 287DEG 57KT 4296 9205 4286 9223 4281 9248
HAIL...<.75IN
WIND...60MPH
$$
MF278
WWUS53 KDMX 192244
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
544 PM CDT WED JUL 19 2017
IAC023-192254-
/O.CAN.KDMX.SV.W.0249.000000T0000Z-170719T2300Z/
Butler IA-
544 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 600 PM CDT for
northeastern Iowa.
LAT...LON 4264 9215 4282 9246 4291 9239 4291 9208
4264 9208
TIME...MOT...LOC 2244Z 287DEG 53KT 4293 9190 4283 9208 4278 9233
$$
IAC017-192300-
/O.CON.KDMX.SV.W.0249.000000T0000Z-170719T2300Z/
Bremer IA-
544 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BREMER COUNTY...
At 544 PM CDT, severe thunderstorms were located along a line
extending from near Hawkeye to Sumner to near Tripoli, moving east at
60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sumner, Tripoli, Readlyn and Frederika.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9215 4282 9246 4291 9239 4291 9208
4264 9208
TIME...MOT...LOC 2244Z 287DEG 53KT 4293 9190 4283 9208 4278 9233
HAIL...<.75IN
WIND...60MPH
$$
MF326
WWUS53 KDMX 192301
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
601 PM CDT WED JUL 19 2017
IAC017-192310-
/O.EXP.KDMX.SV.W.0249.000000T0000Z-170719T2300Z/
Bremer IA-
601 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREMER COUNTY HAS
EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4264 9215 4282 9246 4291 9239 4291 9208
4264 9208
TIME...MOT...LOC 2300Z 287DEG 53KT 4286 9159 4276 9177 4271 9202
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:52 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 19, 3:52 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 352 PM CDT Wed Jul 19 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 352 PM CDT Wed Jul 19 2017 Thunderstorms over South Dakota early today moved southeastward into southern Minnesota this afternoon and attained an eastward trajectory while producing severe wind gusts. These storms have started to take a little more east-southeast turn recently as it follows the warm front from near the southwest Minnesota/northwest Iowa border and stretches back to north of Waterloo. Have also noted some failed attempts at convective initiation with orphan anvils per GOES-16 imagery in the last hour or so between Carroll and Des Moines. This is likely due to very warm 700mb temperatures around 14C. Otherwise, as the current storms over southern Minnesota move east-southeast, question remains on redevelopment later today and tonight. Best opportunity appears to be along boundary, with thunderstorm development near the South Dakota/Nebraska border. Expect additional storms to be able to form near the boundary this evening, but will be limited by warm temperatures aloft. However, development may become a bit more numerous as LLJ intensifies to 35 to 40 knots. Storms will be mostly east of the area by Thursday morning and the boundary will shift southward to south of the Highway 20 corridor. This will help to continue to focus the heat over the southern half or so of central Iowa tomorrow. Challenge continues to be dewpoints. With the dry conditions that have been occurring with D0 and D1 drought over parts of the southwestern half of the state, don't have as much moisture available to evapotranspirate. Have seen observations this Wednesday afternoon of dewpoints mixing out into the middle 60s. This has kept heat indices less than anticipated. However, the tradeoff can be higher temperatures and the net result is similar heat indices. Will maintain headlines as is as Thursday and Friday are expected be the highest temperatures days of the week. .LONG TERM.../Thursday night through Wednesday/ Issued at 352 PM CDT Wed Jul 19 2017 The aforementioned boundary will begin to lift northward Thursday night into Friday. Expect most of the thunderstorm development to hold off until Thursday night as a shortwave trough approaches from the west and LLJ increases with the focus for the storms mainly over northern Iowa. Storms with possible severe weather will be possible into Friday as the shortwave trough moves along the Iowa and Minnesota border. A stronger shortwave moving across southern Manitoba and Ontario will slowly push a cold front through the state on Saturday. However, rainfall looks quite limited despite the front. This is due to warm air aloft with 700mb temperatures of 11- 13C persisting that will keep the atmosphere mostly capped while the cooler air will be shallow. Depending on the speed of the front, future amendments to the heat headlines may need to be considered. Cooler air will continue to filter in on Sunday with seasonable temperatures lasting into early next week as high pressure moves through the western Great Lakes. As the high moves away, return flow will bring chances for storms back into the state. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1224 PM CDT Wed Jul 19 2017 Main focus is on thunderstorm chances at KMCW with complex of thunderstorms moving southeastward through SE SD likely to move toward KMCW by mid afternoon. Highlighted potential timing with a VCTS and will refine as storm track becomes more apparent. High winds and hail potential with the complex of storms. Could see MVFR CIGs at KMCW with the storm potential and low level CU field developing currently as well. Otherwise overall threat of thunderstorms limited at the TAF sites through the period, with southerly winds becoming more light and variable to southwesterly into Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Saturday for IAZ033>035-044>050- 057>062. Excessive Heat Warning until 8 PM CDT Saturday for IAZ070>075- 081>086-092>097. && SHORT TERM...Ansorge LONG TERM...Ansorge AVIATION...Beerends
Hazardous weather outlook, Jul 19, 3:24 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 324 PM CDT Wed Jul 19 2017 IAZ070>075-081>086-092>097-201000- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Excessive Heat Warning is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An Excessive Heat Warning remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. An isolated thunderstorm is possible Friday night through Sunday. An isolated storm may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ023>028-036>039-201000- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin- Grundy-Black Hawk- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An isolated strong to possibly severe thunderstorm is possible late tonight. Damaging winds would be the main severe threat, with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday night through Sunday. A few severe storms and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this week. IAZ033>035-044>050-057>062-201000- Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Heat Advisory remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few thunderstorms are possible Thursday night through Friday night and again Sunday. A severe storm is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ004>007-015>017-201000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible through early evening and again late tonight. A few severe storms are possible. Half dollar sized hail, damaging wind gusts in excess of 70 mph and isolated tornadoes are all possible through early evening. The threat of severe weather is lower late tonight, with damaging winds and possibly large hail the main threats. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday night through Sunday. A few severe storms and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early evening, and at later times this week. MJB
In the hours before
Local storm report, Jul 19, 4:41 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 1 SSE FOREST CITY 43.24N 93.63W
07/19/2017 M66 MPH HANCOCK IA AWOS
REPORTED AT FOREST CITY MUNICIPAL AIRPORT.
&&Local storm report, Jul 19, 4:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 2 ENE CLEAR LAKE 43.15N 93.34W
07/19/2017 M63 MPH CERRO GORDO IA ASOS
RECORDED 63 MPH WIND GUST AT MASON CITY
MUNICIPAL.
&&Local storm report, Jul 19, 4:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 2 E HANLONTOWN 43.28N 93.35W
07/19/2017 M60 MPH WORTH IA MESONET
HANLONTOWN RWIS RECORDED A 60 MPH WIND GUST.
&&Local storm report, Jul 19, 5:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG 1 ENE HANLONTOWN 43.29N 93.35W
07/19/2017 WORTH IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS SEMIS BLOWN OVER
ON I-35 NEAR HIGHWAY 9. TIME ESTIMATED FROM
RADAR.
&&
ANSORGELocal storm report, Jul 19, 5:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG MANLY 43.29N 93.20W
07/19/2017 WORTH IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS TREES DOWN IN
MANLY. TIME ESTIMATED FROM RADAR.
&&
ANSORGELocal storm report, Jul 19, 5:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG MASON CITY 43.15N 93.20W
07/19/2017 CERRO GORDO IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS MULTIPLE LOCATIONS
WITH TREES DOWN IN MASON CITY. TIME
ESTIMATED FROM RADAR.
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 44 min |
| Jul 19, 4:00 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 45 min |
| Jul 19, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.